How HIV Causes Hair Loss

It’s not clear exactly how HIV causes hair loss, but the symptoms can be related to your hormone levels and stress.

Hair loss is a natural part of the aging process for men, and it can begin as early as middle age.

However, when a person is HIV-positive, it can lead to further problems.

Some of these issues include stress, hormonal imbalance, and Telogen effluvium.

Telogen effluvium

If you have been diagnosed with HIV, you may be experiencing hair loss due to a condition known as telogen effluvium.

Telogen effluvium is a common cellular response to numerous biologic stressors, including HIV infection.

While it is a rare condition, it can occur in patients with HIV. It can also be a symptom of other illnesses, including poor nutrition and vitamin D deficiency.

If you suspect that you are suffering from Telogen Effluvium, your doctor will likely administer a hair pull test to confirm a diagnosis.

This test involves plucking a handful of hair and counting the amount of hair that falls out.

In normal conditions, only two to three hair will be pulled, but if you see more than 10% pulled out of your scalp, you have Telogen Effluvium.

While hair loss due to TE may seem rare, it is a very real symptom of HIV infection.

This disease attacks the body’s immune system and leads to opportunistic infections, including telogen effluvium.

Hair loss in TE can be sudden and severe, with strands falling out in handfuls.

Although there are no specific treatments for HIV-related TE, it is important to note that older medications used to treat STDs can also cause hair loss.

Some of these medications are still in use today, and you should speak with a physician to see if any of these medications are a risk factor.

Hair loss due to HIV is often reversible, although it is possible for HIV to lead to permanent alopecia.

Some treatments for this condition, such as acyclovir, can lead to hair loss due to telogen effluvium, which is a form of alopecia areata.

However, this can be reversed by discontinuing treatment.

Hereditary hair loss

People living with HIV are prone to telogen effluvium, a temporary hair loss state characterized by increased shedding and thinning of hair.

Other causes of temporary hair loss include stress, disease, sudden weight loss, and nutrient deficiencies.

In some cases, the condition is reversible and can be prevented.

HIV affects the growth of hair in both the anagen and telogen phases. These phases last from two to six years.

After the anagen phase, a short resting phase called catagen takes place.

The catagen phase ends with the thinning of the outer root sheath and can result in club-like hair.

In addition to genetics, tight hairstyles can result in hair loss.

Hereditary hair loss is usually a harmless condition but can be distressing.

Like other kinds of hair loss, the hair undergoes a cyclic growth process.

This cycle can be interrupted at any stage. During the anagen phase, hair grows around 1-2 cm per month.

During this phase, the hair grows for two to five years.

People with HIV should consult their health care provider about the possibility of hair loss.

Older HIV medicines may cause thinning hair as a side effect, but newer ones are usually less likely to cause baldness.

Stress

HIV-positive people are more prone to stress, and it has been linked to temporary hair loss.

The good news is that there are ways to combat stress and prevent hair loss.

Support groups and relaxation advice are available.

Another way to prevent hair loss is to address any underlying hormonal imbalances that are causing hair loss.

Thyroid problems are one such example. Once the causes are addressed, hair growth will resume.

Another cause for hair loss in people with HIV is a weakened immune system.

The immune system can attack healthy cells and inhibit normal hair growth.

This can lead to a condition called telogen effluvium. This condition can be a result of chronic illness, stress, and poor nutrition.

Hair loss can also be caused by medications. Some older HIV medications can cause hair loss as a side effect.

However, newer HIV medications generally do not cause thinning hair.

In any case, it is important to seek medical attention to determine the best treatment for your hair loss.

Depending on the type of hair loss, treatment may include medication or lifestyle changes.

Hormonal imbalances

When an individual is suffering from a hormone imbalance, the body experiences various symptoms.

These may include changes in mood, skin problems, and weight loss.

A patient may also experience sudden changes in sleep patterns and appetite.

There are several treatments available to address the problem. Hormone therapy is one such treatment.

Thyroid hormones regulate hair growth. The amount of androgen, a hormone that stimulates the growth of hair, is decreased in late-stage HIV disease.

In contrast, the amount of estradiol increases. These changes may contribute to changes in hair texture.

In some patients, treatment for thyroid function may help reverse the symptoms.

Despite this difference, most people with HIV do not experience an imbalance in their hormone levels.

Some HIV-positive individuals may experience irregular or skipped periods.

Those with low CD4 counts are more likely to experience periods that are irregular. This may be caused by changes in other hormones.

Another factor that may contribute to hair loss is poor nutrition.

A protein deficiency can shock the system, resulting in hair loss. It is not known whether or not HIV will cause hair loss.

However, individuals with the virus are still at risk of developing other medical conditions.

It is important to understand the reasons for hair loss and to seek the support you need to combat this condition.

STDs

Hair loss is one of the signs of STDs, particularly HIV and syphilis. These infections are a serious health risk, especially for the young.

Fortunately, there are several ways to prevent them. The first is to avoid contact with people who have these conditions.

People should also avoid sharing personal items, especially genitals.

In addition, you should not have sex with people who have these infections.

Hair loss may also occur after the use of certain medicines for HIV and syphilis.

The medication acyclovir, for example, can cause this side effect.

This drug is used for the prevention of genital herpes, as well as preventing herpes of the mouth, nose, and skin.

It is also used to treat lesions such as leukoplakia, which are hairy white patches on the face.

Although most STDs are transmitted sexually, you can still contact one of them by not washing your hands.

In addition to sexual contact, contaminated food or bathroom surfaces can also spread STDs.

For example, if you share a bathroom with a pregnant woman, there are protocols in place to make sure you do not contract STDs from her.

People with AIDS have a weakened immune system and are more vulnerable to opportunistic infections.

These infections are caused by organisms that do not normally cause disease.

HIV medications

If you are living with HIV, you may be wondering if your HIV medications are causing hair loss.

The good news is that there are several treatments available that can address hair loss and keep it from returning.

While some of the older HIV drugs are known to cause hair loss as a side effect, newer medications are not associated with this side effect.

Nevertheless, if you are concerned about your hair loss, talk to your healthcare provider.

Some early HIV medications, such as Atripla and Crixivan, have been linked to hair loss.

However, newer HIV medications don’t cause thinning or baldness, and hair loss is now rare.

However, HIV medications may be associated with hair loss in people who have co-existing conditions.

The cause of HIV hair loss is still not completely understood.

There is no definitive explanation for why people with HIV lose hair, but it is usually temporary.

In some cases, the loss is permanent, but this is rare.

In these cases, the hair may be infected by another virus or disease, or it may be caused by an illness.

There are many other reasons why hair may fall out, including stress, chronic illness, and protein deficiency.

However, the most common cause of telogen effluvium in people with HIV is a lack of vitamin D in the body.

Vitamin D is necessary for the normal hair growth cycle.

Moreover, people with HIV tend to have other STDs, such as syphilis, which can lead to hair loss.